M/cloudy
52°
M/cloudy
Hi 52° | Lo 37°

Dr. Donohue: Readers Describe Effects of Multivitamins

Dear Drs. Donohue And Roach: I took a multivitamin faithfully for 20 years. I also have asthma. I wheezed every day. I ran out of the vitamin and forgot to buy more. Ten days without a vitamin and the wheezing stopped. — S.W.

Dear Drs. Donohue And Roach: I used a variety of multivitamin brands. They all gave me a pain in the stomach. I take the vitamins separately and have no trouble. — E.D.

Dear Drs. Donohue And Roach: Whenever I take a multivitamin, I feel nauseated. What’s wrong with me? — J.D.

Dear Drs. Donohue And Roach: I get dizzy after taking a multivitamin. When I don’t take one, I’m fine. — B.L

Answer: Most multivitamin users have no problems with them. Some, however, do. I’m not sure why. It might be that a few people react to the filler material in a vitamin, the things that keep the pill or capsule together. The only solution I have is for these people to stop taking them.

A question frequently asked and frequently answered with differing opinions is the necessity of taking a multivitamin. It wasn’t until the early part of the 20th century that the structure and manufacturing of vitamins got its start. From the dawn of man’s appearance on Earth, no vitamins were ever taken in pill form until then. All those generations of people lived well without them. In some instances, vitamin deficiencies sprung up, but the connection between the deficiency and the lack of a vitamin wasn’t nmade until the 1900s. In the 18th century, James Lind fed British sailors limes and lemons and thereby prevented scurvy, a disease prevalent in the British navy. He didn’t know the reason why these fruits were effective. It wasn’t until relatively recently that scurvy proved to be a deficiency of vitamin C.

Some people feel that taking a multivitamin ensures that they are getting the recommended daily allowances for vitamins. However, the average American and Canadian has a variety of foods available to them, all rich in vitamins, and those foods are all they need to stay healthy.

Drs. Donohue and Roach regret that they are unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may write the doctors at P.O. Box 536475, Orlando, FL 32853-6475 or email ToYourGoodHealth@med.cornell.edu with medical questions.

Dear Drs. Donohue And Roach: My problem is nasal drainage. It’s constant during the day and has the consistency of water. At night, it stops. I have seen several ENT doctors and been given nose drops to try, but they didn’t work for me. The only diagnosis I was given: “This is a problem many older women have.” I had brain surgery four years ago after an accident falling down our stairs and hitting my head on a wooden pole. I was in the hospital for two months. Could this be related to my draining nose? —B.K.

Answer: A far-out possibility is that your head injury has fostered a leak of cerebrospinal fluid, the fluid that drains over and within the brain and over the spinal cord. Standing and sitting encourage the leak. Lying down pretty much abolishes it. This fluid brings some nourishment to brain cells, and it cushions the brain and spinal cord. Cerebrospinal fluid has sugar in it. Nasal mucus doesn’t. If the nasal drainage fluid tests positive for sugar, that’s evidence that the fluid might be cerebrospinal fluid. This isn’t the most sophisticated test, but it does provide enough information to warrant a search for a leak.

A more common cause of a runny nose not due to allergies is vasomotor rhinitis. Astelin nasal spray works well for this condition. If you haven’t tried it, it might work. It requires a prescription. That’s good. While you’re at the doctor’s, you can ask him or her if you can be tested for cerebrospinal fluid leak.

Drs. Donohue and Roach regret that they are unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may write the doctors at P.O. Box 536475, Orlando, FL 32853-6475 or email ToYourGoodHealth@med.cornell.edu with medical questions.